Michigan, 2018Damaging Wind in Michigan, May 27, 2018
May 27, 2018 · NWS GRR · 1 event in 1 county or zone
An isolated severe thunderstorm brought down several trees and also produced one inch hail near Beal City northwest of Mt. Pleasant on May 27th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- $5,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm brought down several trees and also produced one inch hail near Beal City northwest of Mt. Pleasant on May 27th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 27, 2:29 PM EST, 21 minutes earlier.
Area forecast discussion, May 27, 2:29 PM EST, 21 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
329 PM EDT Sun May 27 2018
LATEST UPDATE...
Synopsis/Short Term/Long Term/Marine/Hydro/Climate
.SYNOPSIS...
Issued at 321 PM EDT Sun May 27 2018
A few showers and thunderstorms are possible well inland through
this evening and then again Monday evening, though most areas will
stay dry. Hot and humid weather continues into Memorial Day
before slightly cooler readings move in for mid week. By the end
of the week, temperatures drop further into the 70s. Rain moves in
mid week in association with the remnants of Alberto.
&&
.SHORT TERM...(This evening through Tuesday night)
Issued at 321 PM EDT Sun May 27 2018
Adequate instability through this evening will allow for a few
showers and storms to form mainly near and east of US 127 and
also across western Lake Michigan. Limiting factors for
organization and intensity include weak deep layer shear and weak
forcing (subtle surface trough shown on RAP13 and also a weak H500
shortwave). Nevertheless, any showers that do form could quickly
become thunderstorms based on observed radar trends this
afternoon. Hi-res CAMs suggest any activity over Lake Michigan
will not make it to shore, but we will keep an eye on things.
For Memorial Day, hot and humid conditions are expected with highs
in the low to mid 90s away from the lake. These temperatures will
come close to monthly records for May, not just for Memorial Day.
See the Climate section below for historical information. In
terms of precip, we are largely expecting a dry day except for an
isolated shower or storm possible in the evening mainly in the
same areas that are at risk today...primarily near US 127.
Otherwise, mostly sunny and hot will be the rule.
A few pop up showers and thunderstorms will be possible Tuesday
in a pattern reversal compared to today and Memorial Day as winds
shift out of the east. That brings the risk for diurnally driven
showers/storms to pop up west of US 127 and toward the lakeshore.
Coverage won't be widespread so many areas will stay dry.
&&
.LONG TERM...(Wednesday through Sunday)
Issued at 321 PM EDT Sun May 27 2018
Focus of the long term continues to be on Alberto which is currently
strengthening in the Gulf of Mexico and its affects on our weather
mid week. A remnant low is forecast to move through Lower Michigan
in the Wednesday and Thursday time frame which will be associated
with deep tropical moisture. Rainfall amounts continue to look like
0.75 to 1.25 inches with the potential for some higher amounts. The
exact track of the system still has quite a bit of uncertainty that
far out so it is prudent to not get caught up in the exact details.
Bottom line we are looking at a decent rain event on Wednesday and
Thursday. If the current track trends a little bit to the east
amounts toward or exceeding 2 inches could be possible.
We may need to trend chances for showers and storms up a bit late in
the week as an upper shortwave trough traverses the area.
Temperatures will not be as warm in the long term as compared to the
short term given the chances for precipitation and clouds.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 212 PM EDT Sun May 27 2018
VFR weather is expected the next 24 hours for the most part. The
only exception will be the chance of some light fog late tonight,
but not overly confident in that occurring. Did include some MVFR
fog at KLAN and KJXN, but otherwise expecting conditions to remain
VFR. Fog should be the only restriction to visibility the next 24
hours as any showers and storms should remain east of the TAF
sites this evening. Its conceivable we see a shower at KLAN and
KJXN, but felt the threat was too small to include. Skies will be
mostly clear with a lake breeze this afternoon going light and
variable tonight.
&&
.MARINE...
Issued at 321 PM EDT Sun May 27 2018
Fairly tranquil conditions expected with generally 1 foot waves or
less. Patchy fog is possible but should not be a problem for most
locations.
&&
.HYDROLOGY...
Issued at 321 PM EDT Sun May 27 2018
Water levels in most rivers will continue to fall through Tuesday
as mostly dry weather is expected. The Muskegon and Chippewa River
Basins have seen slight rises due to localized heavy rainfall over
the past 24 hours. These rises will be short-lived, and levels
should begin to fall by tonight.
The next chance for widespread rainfall will be on Wednesday and
Thursday as the remnants of a tropical system, Alberto, track up
into the Great Lakes. The exact track of this system is still a
little uncertain, making it hard to judge where the heaviest
rainfall will occur and how much rain will fall. The latest guidance
from the NOAA Weather Prediction Center is for between 0.75 and 1.5
inches of rainfall over West Michigan. Rainfall amounts of this
magnitude over a few days typically do not cause widespread or
serious flooding, but we will continue to monitor this system
closely as it moves inland and evolves. Expected rainfall amounts
may change. There is potential for some rivers to rise out of their
banks or reach minor flood stage if locally higher totals occur, or
if rain is focused in smaller river basins.
&&
.CLIMATE...
Issued at 321 PM EDT Sun May 27 2018
All-time May records are as follows with projected high
temperatures on Memorial Day:
GRR: 95 (May 31, 1934) / Forecast - 94
LAN: 96 (May 28, 1874) / Forecast - 94
MKG: 93 (May 29, 1962) / Forecast - 87
Daily records for 5/28:
GRR: 92 / LAN: 96 / MKG: 89
Memorial Day records:
GRR: 92 (May 30, 1919)
LAN: 95 (May 30, 1895)
MKG: 89 (May 28, 2012)
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&
SYNOPSIS...Hoving
SHORT TERM...Hoving
LONG TERM...Duke
AVIATION...Duke
HYDROLOGY...HLO
CLIMATE...Hoving
MARINE...Hoving
Hazardous weather outlook, May 27, 6:27 AM EST, 8 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
727 AM EDT Sun May 27 2018
MIZ037>040-043>046-050>052-056>059-064>067-071>074-281130-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
727 AM EDT Sun May 27 2018
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
A few thunderstorms are possible early this morning and again this
afternoon mainly to the north and east of a Big Rapids to Alma
line. Locally gusty winds and cloud to ground lightning strikes
will be the main hazards.
Patchy dense fog this morning may result in locally hazardous
travel conditions.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Locally heavy rain along with some thunderstorms will be possible
in the Wednesday night to Thursday night period.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
LMZ844>849-281130-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
727 AM EDT Sun May 27 2018
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Fog may pose a risk to mariners through tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A few thunderstorms are possible Wednesday night into Thursday
night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, May 27, 11:49 AM EST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1249 PM EDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG 3 N BEAL CITY 43.71N 84.91W
05/26/2018 ISABELLA MI PUBLIC
DELAYED REPORT. TIME APPROXIMATED. BARN
DAMAGE ON WYNN RD BETWEEN DENVER AND
ROSEBUSH. THE NORTH SIDE OF THE BARN BLEW
OUT IN ADDITION TO EAST FACING DOORS. NO
INJURIES. STRONGEST WINDS LASTED LESS THAN
10 MINUTES.
&&Local storm report, May 27, 11:52 AM EST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1252 PM EDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG 3 N BEAL CITY 43.71N 84.91W
05/26/2018 ISABELLA MI PUBLIC
DELAYED REPORT. TIME APPROXIMATED. BARN
DAMAGE OFF DENVER RD JUST WEST OF WINN RD.
NORTH SIDE OF A BARN BLEW OVER IN ADDITION
TO THE WEST FACING DOORS. NO INJURIES.
&&Special weather statement, May 27, 2:21 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
321 PM EDT SUN MAY 27 2018
MIZ040-045-046-051-052-272045-
Montcalm-Isabella-Gratiot-Mecosta-Clare-
321 PM EDT SUN MAY 27 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN GRATIOT...
NORTHERN IONIA...ISABELLA...CLARE...SOUTHEASTERN OSCEOLA...
SOUTHEASTERN MECOSTA AND MONTCALM COUNTIES...
At 320 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Skeels to near Altona. Movement was
southeast at 20 mph.
Winds in excess of 30 mph and dime size hail are possible with these
storms.
Locations impacted include...
Mount Pleasant... Alma... Clare...
Stanton... St. Louis... Shepherd...
Edmore... Carson City... Lakeview...
Farwell... Mecosta... Rosebush...
Barryton... Canadian Lakes... Lake Isabella...
Crystal... Sidney... Sumner...
Lake... Sheridan...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4347 8461 4346 8444 4312 8488 4312 8515
4357 8546 4381 8515 4382 8509 4386 8509
4416 8470 4416 8461
TIME...MOT...LOC 1920Z 327DEG 17KT 4409 8467 4357 8534
63Thunderstorm Wind, Isabella
- When
- May 27, 2:50 PM EST to 3:15 PM EST
- Where
- Isabella County, 4.07 mi ESE of Beal City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- State Official
- Coordinates
- 43.640, -84.850
Isabella county central dispatch reported that several 10-14 inch diameter trees were blown down near Beal City. One inch diameter hail was also reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Maryland, May 27 to 28, 20181 death · $22 million · 33 events
- Hail and Damaging Winds in Michigan, May 27, 20181 death · 1 injured · $46,000 · 1 in hail · 5 events
- Flash Flooding and Heavy Rain in Virginia, May 27 to 28, 2018$1.5 million · 6 events
- Tornadoes and Hail in Wyoming, May 27, 2018EF2 · 13 events
- Flash Flooding in West Virginia, May 27, 2018$255,000 · 3 events
- Wildfire in Texas, May 27 to 29, 2018$150,000 · 1 event
- Hail and Damaging Winds in Wyoming, May 27, 2018$75,000 · 1.75 in hail · 7 events
- Damaging Winds in Kentucky, May 27, 2018$56,000 · 55 kt wind · 3 events
- Flooding and Hail in Texas, May 27, 20182.75 in hail · 24 events
- Tornado and Hail in Illinois, May 27, 2018$15,000 · EF0 · 6 events
- Flash Flooding in New Jersey, May 27, 201813 events
- Hail and Damaging Winds in Kansas, May 27, 2018$1,000 · 1.75 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759176.